Wednesday, March 23, 2011

t i n y pill = BIG pain

After my initial 8 rounds of chemo, I started taking the medication Tamoxifen. Because my breast cancer was Estrogen/Progesterone Receptor + ( or ER/PR+) part of my treatment is 5 years of a hormone BLOCKING therapy. (* note- the word BLOCKING). Basically my body's natural estrogen was causing my cancer to grow, so I need to take a medication to work against that. The first year that I was taking Tamoxifen, I was still getting the Herceptin IVs every 3 weeks for the HER2/Neu  protein found in my cancer. About a year later I opted for an Oophorectomy- removal of the ovaries. Even though I was only 31 years old- I was now post-menopausal. I stayed on Tamoxifen after my Oophorectomy, even though Tamoxifen is primarily used in pre-menopausal women. My Oncologist felt that since my body was tolerating it, we should not mess with it. In the year after my Oophorectomy, my body went into revolt. The hot flashes, night sweats, mood swings and weight gain went into overdrive! Imagine gong through instant medical menopause and not being able to take anything to alleviate the side effects. Nothing medical, herbal, homeopathic or synthetic And on top of it- you're actually trying to work AGAINST the little amount of  hormones left in your body! My doctors tried to find some remedy by adding a (non hormonal) medication to the Tamoxifen. I had moderate relief at first but then it seemed to be getting worse as each month went by. About 1 year later I had enough and asked my Oncologist to switch me to a different estrogen blocking medication.

We selected Femara (Letrozole)-
From Web MD :
This medication is used to treat certain types of breast cancer (such as hormone-receptor-positive breast cancer) in women after menopause. Letrozole is also used to help prevent the cancer from returning. Some breast cancers are made to grow faster by a natural hormone called estrogen. Letrozole decreases the amount of estrogen the body makes and helps to slow or reverse the growth of these breast cancers. Letrozole is usually not used in women of childbearing age.

Femara is a teeny tiny pill. Check it out:

My Oncologist talked to me about some of the potential side effects that Femara has. Most common is bone density loss, which can lead to fractures or osteoporosis.  Since I am only 32, the whole bone loss issue isn't a large concern for me . It's something that we will just monitor. Like any other medication there's also minor side effects.  And what do you know- I have one of them. Joint Pain. JOINT PAIN- from taking this teeny tiny pill!

I remember on chemo there where days when I had the most awful, horrible, crippling bone and joint pain. So severe that I couldn't sign my name. Even now it's almost surreal to think about what I went through. Most people can not comprehend how you can be 30 years old and not be able to walk up stairs. (The best part about documenting my cancer treatment here is that I can go back and read exactly what I was going through. It's not like a memory that I'm recounting and gets distorted over time. It's the real words and pictures from the moment it happened. On bad days (or days I think are bad) I go back and read my posts. it puts a little perspective on things.)

Anyway- back to the Femara joint pain. I started the Femara about 2 months ago. It seemed to alleviate some of the hot flashes and night sweats, and I started to just have "flushing" - like I'd get hot just in my face. It's not a huge improvement, but an improvement nonetheless. About 4 weeks ago or so I started noticing some pain in my shoulders and knees. I honestly forgot about the switch to Femara and thought maybe I pulled something or whatever. About 3 weeks ago I started noticing some MAJOR pain in my knees and hips. I then realized that it was the Femara. 2 weeks ago my THUMBS (yes thumbs) started aching. So once again I am finding myself in pain- having a hard time writing or grasping things. It's becoming a major discomfort to go up steps. And if I'm sitting on the floor and need to get up- forget it.

In addition to the joint pain from the Femara, I am still having the weight gain issues. It's just getting ridiculous now. Never - EVER - in my life did I have trouble staying thin! Between the medications, treatments, surgeries and recovery- the past 2 1/2 years have been brutal. Each time I get into a gym/exercise routine I would have another surgery (or sell 270+ Diaper Bag Wrangler items in 18 hours!). So now that all of that is past- I am trying SO HARD to get back on track.

This new pain is NOT what I want to deal with. Seriously-whyyyyyy!!!!!! I guess the "good news" is that since I started going back to the gym (all of a whopping 3 days so far) my knees don't seem to hurt so much. And I can run 1/2 mile without feeling like I'm going to implode, pass out or puke. Allright- I can run a little more than that but I'm "easing back into it". So I walk 1 mile and run 1/2 mile.

...and of course now that I'm getting back into the gym routine...I'm going leaving for a vacation in 3 days. And there's no treadmill at the hotel.

1 comment:

Elisabeth Patterson said...

I hope you have a great enjoyable vacation K.C. You deserve it!! :)